Alert archive / Texas / Tornado Warnings in 2007

Tornado Warning 55, NWS San Angelo, TX

May 6, 2007Irion County, Tom Green County, Texas

NWS San Angelo, TX issued this tornado warning at May 6, 2007, 6:42 PM CDT for Irion County, Tom Green County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2007, 6:42 PM CDT (23:42 UTC)
Expired
May 6, 2007, 7:30 PM CDT
In force
48 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Irion County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 41 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:42 PM CDTTORNADO10 W Mertzon, TXROPE TORNADO VISIBLE FROM THE SJT OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2901 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 062342
TORSJT
TXC235-451-070030-
/O.NEW.KSJT.TO.W.0055.070506T2342Z-070507T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
642 PM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN TOM GREEN COUNTY IN SOUTHWEST TEXAS...
  NORTHEASTERN IRION COUNTY IN SOUTHWEST TEXAS...

* UNTIL 730 PM CDT

* AT 639 PM CDT...THE PUBLIC REPORTED A TORNADO ABOUT 10 MILES
  NORTHWEST OF MERTZON...MOVING NORTH AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ARDEN BY 710 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WESTERN TEXAS.

LAT...LON 3128 10109 3123 10089 3154 10067 3157 10078
      3156 10100

$$
1 follow-up statement
000 
WWUS54 KSJT 070015
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
714 PM CDT SUN MAY 6 2007

TXC235-451-070030-
/O.CON.KSJT.TO.W.0055.000000T0000Z-070507T0030Z/
TOM GREEN TX-IRION TX-
714 PM CDT SUN MAY 6 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN IRION AND NORTHWESTERN TOM GREEN COUNTIES...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
THUNDERSTORM WAS LOCATED APPROXIMATELY 10 MILES WEST OF 
MERTZON...WITH NEARLY STATIONARY MOVEMENT. 

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF 
NORTHEASTERN IRION COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3128 10109 3123 10089 3154 10067 3157 10078
      3156 10100

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 6, 6:02 PM CDT, 40 minutes earlier.

Area forecast discussion, May 6, 6:02 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
602 PM CDT SUN MAY 6 2007

.AVIATION...
WEAK COOL FRONT IS LOCATED FROM THE EXTREME EASTERN TEXAS
PANHANDLE ON SOUTH TO CROCKETT COUNTY AND WILL REMAIN ESSENTIALLY
STATIONARY INTO THIS EVENING. ISOLD TO SCT TSTMS WILL CONTINUE TO
DEVELOP ALONG AND AHEAD OF THIS FRONTAL BOUNDARY FOR THE
REMAINDER OF THIS AFTERNOON AND INTO TONIGHT WITH A FEW OF THE
STORMS REACHING SEVERE LEVELS WILL HIGH WINDS...LARGE HAIL BEING
THE PRIMARY THREATS. THESE STORMS WILL AFFECT THE KABI AND THE KSJT
TERMINALS. AREAS OF MVFR CIGS OF BKN010-020 WILL OCCUR ACROSS
MAINLY THE SOUTHERN 1/3 OF WEST CENTRAL TEXAS THROUGH THIS EVENING
AND TONIGHT WITH CONDITIONS IMPROVING BY MIDMORNING.

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT SUN MAY 6 2007/

SHORT TERM...
FIRST OF ALL...TORNADO WATCH ISSUED EARLIER AND AFTERNOON PRODUCTS
WERE SENT WITH THE MENTION OF THE WATCH INCLUDED. WEAK SURFACE LOW
HAS HELPED PUSH A WEAK PACIFIC FRONT INTO THE AREA...EXTENDING
ROUGHLY FROM CHILDRESS TO SWEETWATER TO SANDERSON. HAVE HAD A FEW
SEVERE STORMS ACROSS NOLAN COUNTY...AND THE TOWERING CU CONTINUES
TO TRY TO DEVELOP DOWN THE LINE INTO CROCKETT COUNTY...BUT STILL
FIGHTING A WEAK CAP AT THIS POINT. STILL SEVERAL HOURS BEFORE MAX
HEATING...SO GETTING STORMS TO DEVELOP FURTHER SOUTH STILL LOOKS
REASONABLE. FLOW IS GENERALLY TO THE NORTH NORTHEAST SO STORMS
WILL NOT COME EAST VERY QUICKLY...BUT STORMS WILL NOT GET INTO THE
EASTERN COUNTIES UNTIL WELL INTO THE EVENING...AT THE EARLIEST.

BOUNDARY MAY SHIFT A BACK TO THE WEST SOMEWHAT TONIGHT...AND THEN
THE BIG QUESTIONS BEGIN. MODELS KEEP THE BOUNDARY JUST TO THE
NORTHWEST OF THE AREA INTO MONDAY...AND THEN PUSH INTO WEST
CENTRAL TEXAS BY MONDAY NIGHT OR TUESDAY. GIVEN THE HIGH
PRECIPITABLE WATER VALUES PRESENT...HEAVY RAINFALL ALONG AND
NORTHWEST OF THE BOUNDARY SEEMS A GOOD BET. HOWEVER...IF ENOUGH
CONVECTION DEVELOP NORTH OF THE FRONT...BOUNDARY WILL SAG MUCH
FARTHER SOUTH THAN THE MODELS INDICATE. WITH THIS MIND...WILL
CONTINUE TO INCLUDE A MENTION OF LOCALLY HEAVY RAINFALL AND WILL
CONTINUE THE SPS.

LONG TERM...
SYSTEM FINALLY GETS OUT BY WEDNESDAY NIGHT OR THURSDAY MORNING.
WILL DISCOUNT THE KINDA ODD MCS THE GFS DEVELOPS FRIDAY AND FRIDAY
NIGHT JUST TO THE EAST OF MY AREA FOR NOW AND CONTINUE TO MONITOR
FOR CONTINUITY. OTHERWISE...LOOKS DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  79  64  80 /  50  60  60  50
SAN ANGELO 	 65  81  65  82 /  40  60  60  40
JUNCTION 	 72  84  68  81 /  30  30  40  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15/99/15
Hazardous weather outlook, May 6, 1:25 PM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
125 PM CDT SUN MAY 6 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-071830-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
125 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS MOST
OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. HOWEVER...THE BEST CHANCE
FOR SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND WEST OF A LINE
FROM JUNCTION...TO BRADY...TO COLEMAN. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE
AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER-LEVEL STORM SYSTEM WILL CONTINUE OVER THE SOUTHWESTERN
UNITED STATES THROUGH THE EARLY PART OF NEXT WEEK...BEFORE MOVING
INTO THE SOUTHERN PLAINS BY MID WEEK. THUS...EXPECT THE THREAT
OF SEVERE WEATHER TO LINGER ACROSS WEST CENTRAL TEXAS WELL INTO
NEXT WEEK. ALONG WITH LARGE HAIL AND DAMAGING WINDS...HEAVY
RAINFALL MAY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED TO ACTIVATE SPOTTERS DURING THE AFTERNOON OR EVENING
FOR THE NEXT SEVERAL DAYS.

In the hours before

Local storm report, May 6, 6:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
616 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             3 N GRAPE CREEK         31.62N 100.55W
05/06/2007  E0.75 INCH       TOM GREEN          TX   NWS EMPLOYEE

            PENNY SIZE HAIL CONTINUES

&&

PMCCULLO
Local storm report, May 6, 6:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
617 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             CARLSBAD                31.60N 100.63W
05/06/2007  E1.75 INCH       TOM GREEN          TX   EMERGENCY MNGR

            GOLFBALL SIZE HAIL

&&

PMCCULLO
Local storm report, May 6, 6:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
632 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             3 N ROBERT LEE          31.94N 100.48W
05/06/2007  E1.00 INCH       COKE               TX   NWS EMPLOYEE

            QUARTER SIZE HAIL

&&

PMCCULLO
Local storm report, May 6, 6:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
635 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             3 SE CARLSBAD           31.57N 100.60W
05/06/2007  E1.75 INCH       TOM GREEN          TX   TRAINED SPOTTER

            GOLFBALL SIZE HAIL AT THE INTERSECTION OF US HIGHWAY 87
            AND GLASS ROAD.

&&

SN
Local storm report, May 6, 6:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
637 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             3 N GRAPE CREEK         31.62N 100.55W
05/06/2007  E1.00 INCH       TOM GREEN          TX   NWS EMPLOYEE

            QUARTER SIZE HAIL

&&

PMCCULLO
Local storm report, May 6, 6:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 E BRONTE              31.89N 100.28W
05/06/2007  E1.75 INCH       COKE               TX   BROADCAST MEDIA

&&

PMCCULLO

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:08 PM CDTSevere Thunderstorm WarningSJTNolan52 min
May 6, 2:59 PM CDTSevere Thunderstorm WarningSJTNolan26 min
May 6, 3:05 PM CDTFlash Flood WarningSJTNolan3 hr
May 6, 3:41 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor49 min
May 6, 4:03 PM CDTTornado WarningSJTCoke, Nolan, Runnels, Taylor42 min
May 6, 4:26 PM CDTSevere Thunderstorm WarningSJTJones, Taylor26 min
May 6, 4:39 PM CDTTornado WarningSJTCoke, Nolan, Runnels, Taylor66 min
May 6, 4:47 PM CDTTornado WarningSJTCoke, Nolan, Runnels, Taylor58 min
May 6, 5:08 PM CDTFlash Flood WarningSJTCoke4 hr
May 6, 5:38 PM CDTTornado WarningSJTCoke, Runnels52 min
May 6, 5:45 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green60 min
May 6, 6:24 PM CDTTornado WarningSJTCoke, Runnels51 min
May 6, 6:59 PM CDTSevere Thunderstorm WarningSJTTom Green46 min

Nearby

Tornado Warnings in Texas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.